Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

5 yr old newly diagnosed temper tantrums...is it the keppra, can vimpat do it alone

In September my 5 year old became increasingly anxious and fearful of monsters. She started biting her nails to the point of injury and wouldn't leave our side. Stopped playing with her siblings, friends, and started saying she no longer wanted to do many things she enjoyed. Then we saw these events, mostly at night. Our pediatrician talked us out of going to the hospital, then said she didn't think the were seizures and maybe she was pretending. Well, we ended up in the hospital for a week, the entire time hooked up to video EEG. She as frontal lobe complex partial seizures, and was up to 3 daytime, 7 at night. We assume her anxiety was caused by her feeling auras as right before any daytime seizure she would run to us and be scared right before she wen into one. In hospital, keppra stopped daytime events, but vimpat ad to be added to stop the nightie. She is on 450 mg keppra and 200 mg vimpat @48 lbs. when she came, it was fine. Asked for food all the time, but that has subsided. After a week home, she started acting up, which was different then ever before. She will have full blown meltdowns if I picked out the wrong piece of candy, or if I say I can't teach her to sew one hour before she is in a play. She cries, throw things, says she hates me or will kick me. She will say nothing is ever fun, and use absolutes like always for everything-even if I could name ten things to disprove her "always" statement. It is like the worst temper tantrum you see in the all, but she was never like this. Oppositional, angry, aggressive, mean. This kid never was like this. Dr plan is to wait till January for an EEG, then wean her off keppra to see if vimpat alone can do it. My questions are Could her behavior really all be the keppra? Could there be a true mental illness going on that just happen to start the same time? Her grandmother is bipolar. Should I wait till January or call him now? I just don't want the seizures around the holiday? Is there any issue with waiting, or is it just if we all can take her behavior that long? Anything you can tell me, I'm desperate for my little girl to be back.

Comments

Re: 5 yr old newly diagnosed temper tantrums...

I would like to help you and I do know about the mediications your daughter is taking. You posted that she started being anxious back in september. You posted the video EEG and you posted medications. However you did not post when she was put on the medications. I she was put on keppra and had been taking it it does take time for her to get used to and there are the side effects. If she had been using keppra and they stopped her daytime seizures was she anxious then and how long had she been taking keppra. Did the vimpat get added prior to adjusting the dosage or is the doctor going to use just the vimpat.

Those omissions would be helpful. Keppra has one side effect that many people have had and at one time they called it Kepprage. I have been using keppra for many years now and I had no side effects. However some people will have side effects. The keppra did reduce the number of seizures I was having. We coupled my keppra with vimpat. Now instead of 2-4 a day 3-4 days a week they have gone down to 2-3 a week. We increased the dosage of vimpat and the seizures have been reduced to 1-2 seizures on a day and those are 10-14 days apart. 

Neurologists generally want about 3 months for the person taking the medication to get used to it. They then adjust the dosage or couple the medication with another or even change the medication completely. I have heard that vimpat can control seizures. I also know that it was created to be coupled with other medications to reduce the number of seizures. Keppra and Vimpat are both made by UCB pharma.

I hope this helps. I also hope your daughter gets her seizures under control and she gets seizure free

Joe

Re: 5 yr old newly diagnosed

Keppra may cause angry behavior (search the infamous "keppra rage"). Your child is in a pediatric dose, but I think she may be experiencing symptoms of a high dose for her little 48 pound self. My son who is 15 years of age takes 500 mg of keppra twice daily, he is 166 pounds and 6 feet two inches tall.

When he was put on keppra, he was given 750 mg twice daily and that made him an angry, mouthy, oppositional moody person. It was so sad to see my happy child behave that way. I called the neuro right away and they lowered to 500 mg twice daily and he came back to his normal self almost immediately. the neiro adjusted the dose OVER THE PHONE. This is common.

Keppra is a WONDERFUL medicine for those that can tolerate it. My son has been seizure for 9 months on it. It has fewer side effects and safe to use long term. I would talk to the neuro immediately about lowering the dose, so she can still benefit from it and not have side effects. Do not wait until January.

Best wishes!

new comment

new comment

reply

reply

test

test

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P